# SDR 2001FA0000383

- Difficulty date: September 29, 2001
- Submitted: October 4, 2001
- Operation: General aviation
- Aircraft: N112MJ
- Make and model: Cessna 421C
- Aircraft serial: 421C0907
- Engine: Cont GTSIO520L
- Engine time: 535 hours
- System (JASC): 2410 · Alternator-Generator Drive
- Part: Drive Gear
- Part number: 646655A1
- Condition: Damaged
- Location: Alternator
- Component: Alternator, Teledynecrit
- Component part number: 649304
- Stage of operation: CR
- How discovered: C
- Nature of condition: E, H
- Precautionary procedure: A

## Discrepancy

L. ALTERNATOR FAILED DURING FLIGHT AND A VIBRATION WAS NOTED ABOUT 20 MINUTES LATER.  THE ENGINE OIL PRESSURE DROPPED ABOUT 25 PSI AND A PRECAUTIONARY LANDING WAS MADE.  UPON REMOVAL OF THE ALTERNATOR IT WAS DISCOVERED THE DRIVE HUB WAS NEARLY DESTROYED AND THE DRIVE GEAR BOLTS WERE MISSING AND THE GEAR WAS LOOSE ON THE BULLGEAR SHAFT.  THE REMNANTS OF THE DRIVE GEAR WERE LOCATED IN THE OIL PAN ALONG WITH THE CASTLE NUT AND COTTER PIN. (SEE PHOTO)THIS IS THE SECOND OCCURRENCE OF THIS TYPE FAILURE IN THE PAST 2 WEEKS, THE OTHER WAS ON THE I. ENGINE OF A 421C WITH ABOUT 1400 HOURS ON THE ENGINE AND LESS THAN 100 HOURS ON THE ALTERNATOR SMOH.  NEITHER ALTERNATOR EXHIBITED ANY BEARING PROBLEMS. WE HAVE BEEN UNABL
